Officer becomes ill while investigating drug overdose death
MENASHA, Wis. (WLUK) -- A Menasha police officer is OK after becoming ill while investigating an drug overdose death.
Officials were called to the 900 block of Third Street in Menasha around 12:30 a.m. Sunday for a person who was found not breathing.
The victim, a 36-year-old Appleton man, was deceased.
Afterwards, one of the responding officers who was on scene and tending to the victim was driving to Oshkosh where the victim was before he died, when he started to experience symptoms consistent with fentanyl exposure.
The officer safely made it to the Winnebago County Sheriff's Office, where he was administered two doses of Narcan.
The officer was transported to a local hospital and was released a few hours later.
The investigation into the victim's death is ongoing.
When a Menasha police officer responded to an overdose death, it's what he couldn't see that sent him to the hospital.
He didn't realize at the time, but while checking on the victim, the officer came in contact with fentanyl.
"It was a minuscule amount in a casual contact, certainly a frightening thing for us," Menasha Police Chief Tim Styka said.
It was in the 900 block of Third Street in Menasha where the officer was originally responding to the overdose. But it wasn't until he was on his way to Oshkosh on the highway that he started feeling the effects.
"He became very lethargic, having a difficult time moving his extremities," Styka said.
The officer was lucid enough to call for an ambulance, pull off the highway, and make it to the Winnebago County Sheriff's Office.
"Our deputies heard that and were close by, and were able to respond quickly," Capt. Lara Vendola-Messer with the Winnebago County Sheriff's Office said.
The sheriff's deputies gave the officer two doses of Narcan, and he was taken to the hospital just in case.
Officials say this incident sheds some light on the severity of the opioid epidemic, and fentanyl in particular.
"Nationwide, the Fox Valley is no exception. Fentanyl is being laced in heroin, and they're now finding it in other drugs as well," Styka said.
According to the CDC, overdose death involving synthetic opioids, including fentanyl, increased by 72% between 2014 and 2015. That number excludes meth overdoses.
"With the fentanyl risks that we've been seeing nationwide, we started to think about it differently," Vendola-Messer said.
Within the last month, the Winnebago County Sheriff's Office has equipped all its squad cars with protective equipment.
"The full body suits, masks, booties, thicker gloves, so that our officers are not exposed to that," Vendola-Messer said.
The Menasha Police Department doesn't have that equipment yet, but it's now going to look into getting it.
Menasha Police were also just recently trained on Narcan about two weeks ago.
They will soon have Narcan in all squads, as well.